Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
CNS Drugs. 2001;15(8):633-42.

Adverse effects of antiepileptic drugs on bone structure: epidemiology, mechanisms and therapeutic implications.

Author information

  • 1Neurological Institute, Columbia University, New York, New York 10032, USA. ap390@columbia.edu

Abstract

Antiepileptic drugs (AEDs) were first associated with disorders of bone in both adults and children in the late 1960s. The most severe manifestations of these disorders are osteopenia/osteoporosis, osteomalacia and fractures. Bone disease has been described in several groups of patients receiving AEDs. Groups identified as being more vulnerable to AED-associated bone disease include institutionalised patients, postmenopausal women, older men and children. Radiological and histological evidence of bone disease is found in patients taking AEDs. Numerous biochemical abnormalities of bone metabolism have also been described. The severity of bone and biochemical abnormalities is thought to correlate with the duration of AED exposure and the number of AEDs used. In monotherapy, the AEDs most commonly associated with altered bone metabolism are phenytoin, primidone and phenobarbital (phenobarbitone). To date there have been no reports of altered bone metabolism in individuals receiving the newer anticonvulsants (specifically lamotrigine, topiramate, vigabatrin and gabapentin). The mechanisms of AED-associated bone disease are not clearly elucidated; however, several theories have been proposed to explain the link. No definitive guidelines for evaluation or treatment have yet been determined.

PMID:
11524035
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk